Search

Morphine overdose

Definition

Morphine is a very strong painkiller. Morphine overdose occurs when a person intentionally or accidentally takes too much of the medicine.

This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or a local poison control center at 1-800-222-1222.

Poisonous Ingredient

Morphine sulfate

Where Found

  • Astramorph
  • Morphine
  • M S Contin
  • Roxanol

Note: This list may not be all-inclusive.

Symptoms

  • Eyes, ears, nose, and throat
  • Gastrointestinal system
  • Heart and blood vessels
  • Nervous system
  • Respiratory system
  • Skin

Home Treatment

Seek immediate medical help. DO NOT make a person throw up unless told to do so by Poison Control or a health care professional. Perform mouth-to-mouth breathing if the person stops breathing.

Before Calling Emergency

If possible, determine the following information:

  • Patient's age, weight, and condition (for example, is the person awake or alert?)
  • Name of the product (ingredients and strengths, if known)
  • Time it was swallowed
  • Amount swallowed

However, DO NOT delay calling for help if this information is not immediately available.

Poison Control, or a local emergency number

In the United States, call 1-800-222-1222 to speak with a local poison control center. This hotline number will let you talk to experts in poisoning. They will give you further instructions.

This is a free and confidential service. You should call if you have any questions about poisoning or poison prevention.  You can call 24 hours a day, 7 days a week.

What to expect at the emergency room

The doctor or nurse will measure and monitor the patient's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate. The health care team will closely monitor the person's breathing. The patient may receive:

  • Activated charcoal
  • Fluids by IV
  • Laxative
  • Naloxone, a medicine (antidote) to reverse the effect of the poison -- many doses may be needed

Expectations (prognosis)

A large overdose can cause breathing to stop and death if the person does not get medical attention or an antidote right away.

References

Goldfrank LR, ed. . 9th ed. New York, NY: McGraw Hill; 2011.

Media

    Encyclopedia content is provided as information only and not intended to replace the advice and instruction from your personal physician.